Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 176, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 24, 2008, 9:23 PM MDT for Fremont County, Colorado. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2008, 9:23 PM MDT (03:23 UTC)
- Expired
- Aug 24, 2008, 9:45 PM MDT
- In force
- 22 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:24 PM MDT | HAIL 0.88 | 2 Wnw Penrose, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 250323 SVRPUB COC043-250345- /O.NEW.KPUB.SV.W.0176.080825T0323Z-080825T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 923 PM MDT SUN AUG 24 2008 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO... * UNTIL 945 PM MDT... * AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER PENROSE...OR ABOUT 20 MILES NORTHWEST OF PUEBLO...AND WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH. AT 920 PM A NATIONAL WEATHER SERVICE SPOTTER IN PENROSE REPORTED HAIL THE SIZE OF NICKELS AT 6TH STREET AND HIGHWAY 115. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3827 10517 3859 10517 3855 10493 3827 10494 TIME...MOT...LOC 0322Z 296DEG 11KT 3838 10493 $$
1 follow-up statement
000 WWUS55 KPUB 250352 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 952 PM MDT SUN AUG 24 2008 COC043-250400- /O.EXP.KPUB.SV.W.0176.000000T0000Z-080825T0345Z/ FREMONT CO- 950 PM MDT SUN AUG 24 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREMONT COUNTY EXPIRED AT 945 PM MDT... THE THUNDERSTORM THAT PRODUCED NICKEL SIZED HAIL OVER PENROSE HAS WEAKENED AS IT DRIFTED TO THE SOUTHEAST. RAIN...FREQUENT LIGHTNING AND SMALL HAIL WILL STILL BE POSSIBLE OVER THE FAR SOUTHEAST CORNER OF FREMONT COUNTY UNTIL 1030 PM. LAT...LON 3827 10517 3859 10517 3855 10493 3827 10494 TIME...MOT...LOC 0323Z 296DEG 11KT 3838 10493 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:14 PM MDT, 9 minutes earlier.
Area forecast discussion, Aug 24, 9:14 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 914 PM MDT SUN AUG 24 2008 .UPDATE... UPDATED TO REFLECT EVENING TRENDS. && .SHORT TERM... MAIN PRECIPITATION SEEMS TO BE FOCUSED IN TO AREAS...THE ONE OVER EL PASO COUNTY AND THE WAS OVER LAS ANIMAS COUNTY. PUT THE HIGHEST POPS THERE (SCATTERED) WITH ISOLATED ELSEWHERE THROUGH 09Z AND THEN TOOK OUT POPS EVERYWHERE. BROUGHT REMAINING PARAMETERS BACK IN LINE WITH OBSERVATIONS. .LONG TERM... NO UPDATES AT THIS TIME. && .AVIATION... NO UPDATES AT THIS TIME. && .PREV DISCUSSION... /ISSUED 258 PM MDT SUN AUG 24 2008/ SHORT TERM... (TONIGHT AND MONDAY) CURRENTLY...ISOLATED TO SCATTERED SHOWERS WERE OVER THE HIGHER TRRN AT 130 PM THIS AFTERNOON. STORMS WERE MOVING SE IN THE NW FLOW OVER THE REGION. DWPTS AT OR A BIT BELOW THE VALUES THAT THEY WERE YESTERDAY. UPPER FLOW IN THE VICINITY OF THE REGION APPEARS DEVOID OF ANY SIGNIF DISTURBANCE. REST OF TODAY AND TONIGHT...EXPECT THINGS TO BE A BIT QUIETER DURING THIS PERIOD THAN THEY WERE YESTERDAY. STORMS SHOULD CONTINUE TO INCREASE IN COVERAGE AS THEY MOVE SE...BUT SHOULD NOT PRODUCE AS MUCH PRECIP (OR SVR WX) AS THERE IS LESS CAPE AND NO DISTURBANCE TO ENHANCE UPWRD VV. A FEW OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND MAYBE A MARGINAL SVR HAIL STONE OR TWO...BUT DO NOT EXPECT ANYTHING SIMILAR TO YDAY. WE SHOULD SEE A FEW MORE STORMS OVER THE E PLAINS LATER THIS AFTERNOON AND EVENING AS A BOUNDARY IS NOTED S OF US50 ATTM...AND I EXPECT A FEW STORMS TO INITIATE ON IT WITHIN AN HOUR OR SO. TOMORROW...MADE LITTLE CHANGE TO THE INHERITED GRIDDS. MAIN CHANGE WAS TO INCREASE POPS A BIT OVER THE MTNS AS WE SHOULD GET ANOTHER DISTURBANCE MOVING APPROACHING THE TOP OF THE RIDGE AXIS WHICH SHOULD BE LOCATED OVER C CO BY LATE IN THE AFTERNOON. IN ADDITION...WE WILL HAVE A BIT MORE CAPE TOMORROW SO WILL SEE AN UPTICK IN STORM INTENSITY AND A BETTER CHANCE OF SOME LOCALLY HEAVY RAINFALL. ALSO DECREASED TEMPS JUST A TAD. /34 LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) AS TOUCHED UPON IN YESTERDAYS DISCUSSION...LONGER TERM METEOROLOGICAL ISSUES CONTINUE TO BE POPS AND TEMPERATURES. ONCE AGAIN...LATEST COMPUTER PROJECTIONS SUGGEST THAT ENOUGH ATMOSPHERIC MOISTURE SHOULD REMAIN TRAPPED UNDER UPPER RIDGING FROM MONDAY NIGHT INTO TUESDAY NIGHT TO ALLOW ISOLATED TO SCATTERED MAINLY AFTERNOON/EVENING POPS TO NOTED OVER THE CWFA DURING THIS TIME-FRAME. THEN COMBINATION OF UPPER RIDGING AND DECREASING PRECIPITABLE WATER VALUES EXPECTED TO PROVIDE GENERALLY LOW GRADE TO NIL POPS OVER CWFA AS WELL AS ABOVE SEASONAL TEMPERATURES FROM WEDNESDAY INTO THURSDAY. NEXT ROUND OF INCREASING ATMOSPHERIC MOISTURE EXPECTED TO DEVELOP FROM THURSDAY NIGHT INTO THE WEEKEND AND HAVE PAINTED GENERALLY ISOLATED POPS AS WELL AS CONTINUED WARM LATE AUGUST TEMPERATURES DURING THIS TIME-FRAME. WARMEST TEMPERATURES OF THE LONG TERM SHOULD BE NOTED ON THURSDAY AND THEN AGAIN DURING THE UPCOMING WEEKEND. FINALLY...LOW GRADE LATE AUGUST GRADIENT WINDS SHOULD BE NOTED THROUGH NEXT SUNDAY. AVIATION... VFR CONDTIONS ARE ANTICPATED OVER THE TAF SITES NEXT 24H. ONLY EXCEPTION TO THIS WILL BE ANY STRONGER DIURNAL TSRA WHICH WILL BE POSSIBLE DURING THE LATER AFTERNOON AND EVENING TIME PERIODS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 21/50
Hazardous weather outlook, Aug 24, 9:05 PM MDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 905 PM MDT SUN AUG 24 2008 COZ058>089-093>099-260315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 905 PM MDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ALONG THE SOUTHERN FRONT RANGE MAINLY ALONG THE I-25 CORRIDOR. ISOLATED SHOWERS WILL BE POSSIBLE OVER THE EASTERN PLAINS OVERNIGHT ALONG WITH PATCHY FOG. THUNDERSTORMS ALONG THE I-25 CORRIDOR WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING AND AGAIN TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF THE INTERSTATE 25 CORRIDOR. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE MOUNTAINS WEDNESDAY...FRIDAY AND SATURDAY. THE MAIN THREATS FROM THE STORMS WILL BE LIGHTNING AND WIND GUSTS AROUND 40 MPH. MONDAY AND TUESDAY THERE MAY ALSO BE THE THREAT OF HEAVY RAIN AND SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVERNIGHT AND AGAIN MONDAY AFTERNOON AND EVENING. 21/50
In the hours before
Local storm report, Aug 24, 4:25 PM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 SW WESTCLIFFE 38.09N 105.52W
08/24/2008 M0.75 INCH CUSTER CO TRAINED SPOTTER
0.95 PRECIPITATION.
&&
RMGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:14 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas, Otero, Pueblo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.